# SDR 2013FA0000223

- Difficulty date: April 2, 2013
- Submitted: April 5, 2013
- Operation: General aviation
- Aircraft: N99KE
- Make and model: Cirrus SR22
- Aircraft serial: 2303
- Engine: Cont IO550N
- System (JASC): 7421 · Spark Plug/Igniter
- Part: Spark Plug
- Part number: RHB32E
- Condition: Damaged
- Location: Engine
- Part time: 310 hours
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

AFTER HAVING CRACKED INSULATOR ON RHB32S SPARK PLUGS AND SB 11-05, WHICH HAD A MANDATORY REPLACEMENT OF FINE WIRE SPARK PLUGS, INSTALLED MASSIVE SPARK PLUGS.  NOW, 13 MONTHS AND 310 HRS LATER, THE ENGINE IS MISFIRING IN CRUISE.   ONE CYLINDER AT A TIME RUNNING ON ONE SPARK PLUG.  THE ENGINE IS RUN LEAN OF PEAK (LOP) (IAW THE POH).  GROUND CHECK AND ROP OPERATIONS DO NOT DISPLAY THE MISFIRING CONDITION.  HOWEVER, IN CHECKING THE RESISTANCE OF THE RHB32E PLUGS, MOST OF THE 12 PLUGS EXCEED 5, 000 OHMS.  IN REPLACING THE SUSPECT PLUG WITH A NEW PLUG, THE CONDITION GOES AWAY.  REPLACING ALL OF MY PLUGS WITH URHB32E SINCE MFG DO NOT HAVE RESISTANCES NEARLY IN THE SAME MAGNITUDE.  WHEN SPEAKING WITH A TECH MANAGER, HE STATED THAT THE OPERATIONS OF RUNNING THE ENGINES HAS CHANGED.  RUNNING LOP MAY BE THE CASE, HOWEVER LOP ONLY BRINGS OUT POOR DESIGN QUALITIES OF THESE SPARK PLUGS.  RATHER THAN SAYING THAT THE ENGINE HAS CHANGED IN OPERATIONS, THE REALITY IS THAT BETTER ENGINE DATA MONITORING AND THE RESULTING INCREASED STRESS ON THE ELECTRICAL SYS HAS BROUGHT OUT THE DESIGN FLAWS WITH THESE SPARK PLUGS.
